Alert archive / Kansas / Red Flag Warnings in 2018

Red Flag Warning 10, NWS Wichita, KS

March 5, 201826 counties in Kansas

NWS Wichita, KS issued this red flag warning at Mar 5, 2018, 3:09 PM CST for 26 counties in Kansas. It took effect at Mar 6, 2018, 9:00 AM CST. It was in force for 10 hr. 14 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 5, 2018, 3:09 PM CST (21:09 UTC)
In effect from
Mar 6, 2018, 9:00 AM CST
Expired
Mar 6, 2018, 7:00 PM CST
In force
10 hr
Issued by
NWS Wichita, KS
All 26 counties

Allen County, KS, Barton County, KS, Butler County, KS, Chase County, KS, Chautauqua County, KS, Cowley County, KS, Elk County, KS, Ellsworth County, KS, Greenwood County, KS, Harper County, KS, Harvey County, KS, Kingman County, KS, Labette County, KS, Lincoln County, KS, Marion County, KS, McPherson County, KS, Montgomery County, KS, Neosho County, KS, Reno County, KS, Rice County, KS, Russell County, KS, Saline County, KS, Sedgwick County, KS, Sumner County, KS, Wilson County, KS, Woodson County, KS

The radar

The Wichita radar (KICT), 45 km from the middle of the area, began a volume at 21:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 6, 9:03 AM CSTNON-TSTM WND GST 59Mcpherson Airport, KS
Mar 6, 9:44 AM CSTNON-TSTM WND GST 55Mcconnell Air Force Bas, KS
Mar 6, 9:50 AM CSTNON-TSTM WND GST 61Russell Airport, KS
Mar 6, 10:00 AM CSTNON-TSTM WND GST 552 W Bunker Hill, KS
Mar 6, 10:06 AM CSTNON-TSTM WND GST 58Wichita Eisenhower Natl, KS
Mar 6, 10:08 AM CSTNON-TSTM WND GST 542 N Eureka, KS
Mar 6, 10:15 AM CSTNON-TSTM WND GST 602 Se El Dorado, KSMEASURED AT THE AIRPORT.
Mar 6, 10:22 AM CSTNON-TSTM WND GST 56Newton-City-County Airp, KS
Mar 6, 10:23 AM CSTNON-TSTM WND GST 53Chanute Martin Johnson, KS
Mar 6, 10:45 AM CSTNON-TSTM WND DMG1 Sw Elmdale, KSSTRONG NORTHWEST WINDS ROLLED A SEMI OFF HIGHWAY 50. NO INJURIES WERE REPORTED. COURTESY OF KVOE RADIO.
Mar 6, 10:46 AM CSTNON-TSTM WND GST 58Strother Field Airport, KS
Mar 6, 10:51 AM CSTNON-TSTM WND GST 59Hutchinson Airport, KS
Mar 6, 11:38 AM CSTNON-TSTM WND GST 533 N Wellington, KSMEASURED AT THE AIRPORT.
Mar 6, 12:32 PM CSTNON-TSTM WND GST 58Newton Airport, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 9.2 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2018-03-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2018-03-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 215 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
567 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
215 m²/s²
0-3 km storm-relative helicity
264 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

539 
WWUS83 KICT 052109
RFWICT

URGENT - FIRE WEATHER MESSAGE
National Weather Service Wichita KS
309 PM CST Mon Mar 5 2018

KSZ032-033-047>053-067>072-082-083-091>096-098>100-061215-
/O.UPG.KICT.FW.A.0008.180306T1500Z-180307T0200Z/
/O.NEW.KICT.FW.W.0010.180306T1500Z-180307T0100Z/
/O.CON.KICT.FW.W.0009.000000T0000Z-180306T0100Z/
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-
Chase-Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-
Harper-Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-
Labette-
309 PM CST Mon Mar 5 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CST THIS EVENING
FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 032...
033...047...048...049...050...051...052...053...067...068...069...
070...071...072...082...083...091...092...093...094...095...096...
098...099 AND 100...
...RED FLAG WARNING IN EFFECT FROM 9 AM TO 7 PM CST TUESDAY FOR
EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 032...033...
047...048...049...050...051...052...053...067...068...069...070...
071...072...082...083...091...092...093...094...095...096...098...
099 AND 100...

The National Weather Service in Wichita has issued a Red Flag
Warning for extreme grassland fire danger, which is in effect
from 9 AM to 7 PM CST Tuesday. The Fire Weather Watch is no
longer in effect.

* Extreme Grassland Fire Danger...Is forecast.

* Winds...Northwest 30 to 40 mph with gusts up to 50 mph. Locally
  higher wind speeds are possible on Tuesday, particularly in 
  central Kansas.

* Relative Humidity...As low as 15 percent.

* Impacts...Any fires that develop will likely spread rapidly and
  become very difficult or nearly impossible to control. No
  outdoor burning should be conducted.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity and warm temperatures
can contribute to extreme fire behavior.

Please advise the appropriate officials or fire crews in the
field of this fire weather product.

&&

$$

Vaughan
3 follow-up statements
829 
WWUS83 KICT 060124
RFWICT

URGENT - FIRE WEATHER MESSAGE
National Weather Service Wichita KS
724 PM CST Mon Mar 5 2018

KSZ032-033-047>053-067>072-082-083-091>096-098>100-061630-
/O.EXP.KICT.FW.W.0009.000000T0000Z-180306T0100Z/
/O.CON.KICT.FW.W.0010.180306T1500Z-180307T0100Z/
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-
Chase-Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-
Harper-Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-
Labette-
724 PM CST Mon Mar 5 2018

...RED FLAG WARNING REMAINS IN EFFECT FROM 9 AM TO 7 PM CST
TUESDAY FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES
032...033...047...048...049...050...051...052...053...067...068...
069...070...071...072...082...083...091...092...093...094...095...
096...098...099 AND 100...
...RED FLAG WARNING HAS EXPIRED FOR EXTREME GRASSLAND FIRE DANGER
FOR FIRE WEATHER ZONES 032...033...047...048...049...050...051...
052...053...067...068...069...070...071...072...082...083...091...
092...093...094...095...096...098...099 AND 100...

* Extreme Grassland Fire Danger...Is forecast.

* Winds...Northwest 30 to 40 mph with gusts up to 50 mph. Locally
  higher wind speeds are possible on Tuesday, particularly in 
  central Kansas.

* Relative Humidity...As low as 17 percent.

* Impacts...Any fires that develop will likely spread rapidly 
  and become very difficult to control. Outdoor burning is not 
  recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity and warm temperatures
can contribute to extreme fire behavior.

Please advise the appropriate officials or fire crews in the
field of this fire weather product.

&&

$$
491 
WWUS83 KICT 062208
RFWICT

URGENT - FIRE WEATHER MESSAGE
National Weather Service Wichita KS
408 PM CST Tue Mar 6 2018

KSZ032-033-047>053-067>072-082-083-091>096-098>100-070100-
/O.CON.KICT.FW.W.0010.000000T0000Z-180307T0100Z/
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-
Chase-Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-
Harper-Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-
Labette-
408 PM CST Tue Mar 6 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CST THIS EVENING
FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 032...
033...047...048...049...050...051...052...053...067...068...069...
070...071...072...082...083...091...092...093...094...095...096...
098...099 AND 100...

* Extreme Grassland Fire Danger...Is forecast.

* Winds...Northwest 25 to 30 mph with gusts up to 40 mph.

* Relative Humidity...As low as 19 percent.

* Impacts...Any fires that develop will likely spread rapidly 
  and become very difficult to control. Outdoor burning is not 
  recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity and warm temperatures can
contribute to extreme fire behavior.

Please advise the appropriate officials or fire crews in the
field of this fire weather product.

&&

$$

TAV
904 
WWUS83 KICT 070116
RFWICT

URGENT - FIRE WEATHER MESSAGE
National Weather Service Wichita KS
716 PM CST Tue Mar 6 2018

KSZ032-033-047>053-067>072-082-083-091>096-098>100-070230-
/O.EXP.KICT.FW.W.0010.000000T0000Z-180307T0100Z/
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-
Chase-Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-
Harper-Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-
Labette-
716 PM CST Tue Mar 6 2018

...RED FLAG WARNING HAS EXPIRED FOR EXTREME GRASSLAND FIRE DANGER
FOR FIRE WEATHER ZONES 032...033...047...048...049...050...051...
052...053...067...068...069...070...071...072...082...083...091...
092...093...094...095...096...098...099 AND 100...

Winds will continue to diminish as we move through the evening
hours as relative humidity values also slowly recover. 

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this red flag warning went out at Mar 5, 3:03 PM CST, 6 minutes earlier.

Area forecast discussion, Mar 5, 3:03 PM CST, 6 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
303 PM CST Mon Mar 5 2018

.SHORT TERM...(This evening through Tuesday night)
Issued at 209 PM CST Mon Mar 5 2018

A strong upper level shortwave currently over the north-central
CONUS is expected to close off this afternoon and evening as it
progresses toward the upper Mississippi Valley. Along and behind
this system, strong northwesterly flow has ensued with mixing
heights above 800mb. Sustained wind speeds at the surface have
exceeded 30 mph with gusts in excess of 45 mph, with highest
speeds in central Kansas. With the strong wind speeds and lack of
moisture, fire weather has been the major concern today. As a
result, a Wind Advisory remains in effect until 6pm this evening
and a Red Flag Warning is scheduled to expire at 7pm. See the
latest advisories and the Fire Weather section below for more
details.

Unfortunately, indications are that the northwest winds will be
even stronger on Tuesday, with speeds that should easily exceed
advisory criteria across the entire area. The highest speeds
are forecast for central and south central Kansas. Winds with
sustained speeds in excess of 40 mph are possible in central
Kansas, which prompted the issuance of a High Wind Warning for
Barton and Russell Counties. Continue to monitor wind headlines
for any updates over the next day or so. With winds expected to be
even higher on Tuesday than today, critical fire weather concerns
are expected yet again. A Red Flag Warning has been issued for the
entire CWA.

.LONG TERM...(Wednesday through Monday)
Issued at 209 PM CST Mon Mar 5 2018

Once winds calm back down a bit Tuesday evening, the forecast over
the rest of the work week becomes much quieter. Ridging and
surface high pressure will dominate the pattern by mid-week. As
return flow becomes more southerly, a gradual warming trend is
forecast for the latter half of the week with high temperatures in
the upper 60s and low 70s across central, south central, and
southeast Kansas by Friday afternoon.

Previous forecasts have mentioned that the next shot of
precipitation for the area is likely to come on Saturday as the
next upper shortwave is set to progress through the northern
plains during this time frame. Latest model runs still indicate
that is still the case, but have backed off significantly on
chances for rainfall. Given the model discrepancies and the
downward trend in probability of precipitation, confidence is low
that much in the way of meaningful rainfall will materialize.
Other than that brief chance of light precipitation on Saturday
evening, the forecast should remain dry through at least Monday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1133 AM CST Mon Mar 5 2018

Strong west to northwest winds will continue to plaque the area
through Tuesday with the strongest winds during the late morning
and afternoon. Winds may decouple for several hours later this
evening and overnight setting up a low level wind shear event. VFR
for all areas through the forecast valid period.

KED

&&

.FIRE WEATHER...
Issued at 209 PM CST Mon Mar 5 2018

As has been previously discussed, fire weather remains the
highlight of the forecast. All CWA counties reached the extreme
grassland fire danger category on Monday, with a few counties
reaching the "catastrophic" category. A Red Flag Warning for all
of central, south central, and southeast Kansas expires at 7pm
this evening.

Beginning Tuesday morning, winds are expected to quickly increase.
With completely cured grasses, fairly low humidity, and very
strong northwest winds, a Red Flag Warning has been issued for
most of the day. In fact, despite lower temperatures, the majority
of central, south central, and southeast Kansas is expected to
reach the "catastrophic" category on the grassland fire danger
index, meaning any fires that do occur may quickly become
difficult or nearly impossible to control. Outdoor burning should
NOT be conducted on Tuesday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    33  53  25  50 /   0   0   0   0
Hutchinson      32  51  24  49 /   0   0   0   0
Newton          33  49  24  48 /   0   0   0   0
ElDorado        33  51  25  48 /   0   0   0   0
Winfield-KWLD   33  54  26  50 /   0   0   0   0
Russell         29  48  21  51 /   0   0   0   0
Great Bend      29  50  21  51 /   0   0   0   0
Salina          33  48  24  49 /   0   0   0   0
McPherson       32  49  23  48 /   0   0   0   0
Coffeyville     34  56  27  48 /   0   0   0   0
Chanute         33  52  26  47 /   0   0   0   0
Iola            34  51  26  46 /   0   0   0   0
Parsons-KPPF    33  55  26  47 /   0   0   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 7 PM CST this evening for KSZ032-033-
047>053-067>072-082-083-091>096-098>100.

Red Flag Warning from 9 AM to 7 PM CST Tuesday for KSZ032-033-
047>053-067>072-082-083-091>096-098>100.

Wind Advisory from 9 AM to 7 PM CST Tuesday for KSZ033-048>053-
067>072-082-083-091>096-098>100.

Wind Advisory until 6 PM CST this evening for KSZ032-033-047>053-
067>072-082-083-091>096-098.

High Wind Warning from 9 AM to 7 PM CST Tuesday for KSZ032-047.

&&

SHORT TERM...TAV
LONG TERM...TAV
AVIATION...KED
FIRE WEATHER...TAV
Hazardous weather outlook, Mar 5, 4:19 AM CST, 10 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
419 AM CST Mon Mar 5 2018

KSZ032-033-047>053-067>072-082-083-091>096-098>100-061030-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
419 AM CST Mon Mar 5 2018

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Today and Tonight

A dangerous grassland fire situation is expected today across the
entire area. Extreme grassland fire danger values will be likely
this afternoon and early evening with pockets of catastrophic
levels even possible. This will be due to strong northwest winds and
low relative humidities. Any fires that start will be very
difficult to control. Please refer to latest red flag warnings and
wind advisory for additional details.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Another dangerous grassland fire day is expected Tuesday with even
stronger northwest winds anticipated. Widespread extreme grassland
fire danger will be likely with catastrophic levels a good
possibility for Tuesday afternoon. Any fires that start will be very difficult to
control. Please refer to latest red flag warnings and wind advisory
for additional details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

Lawson

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 5, 3:26 PM CSTHigh Wind WarningICTBarton, Butler, Chase, Cowley, Elk, Ellsworth and 15 more28 hr

Nearby

Red Flag Warnings in Kansas, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.